What Happened? How Low Can We….NO.

“What Happened?”, he exclaimed as he stepped into the room. “Beats me, guess my INR got lonely.” I replied. That was the start of my appointment with Dr. C today. I had my INR check. It was the first one at the 2 week spacing. Today my INR was too low. No major changes in my diet, no changes to my medication, no real concrete explanation, just another frustratingly low reading. After almost 2 months of my INR being consistent and in the range of 3-4 it was 2.4 today. I didn’t like it, my doctor certainly didn’t like it, he kept repeating so throughout the appointment.

Some of you may be asking what an INR is. The international normalised ratio (INR) is a laboratory measurement of how long it takes blood to form a clot. It is used to determine the effects of oral anticoagulants, most often Coumadin(Warfarin) on the clotting system. It is used to determine if the dose is appropriate or if it needs to be increased or decreased. If you want to see what a Typical INR appointment sort of looks like for me Check out my post, Always At The Doctors. They are doing away with those snazzy little papers though, and transitioning to a new form. Plus Now instead of seeing the Nurse Practitioner (who no longer works there), I have been seeing Dr. C for my INR checks and the nurse oversees the test part of my visit then he comes and talks to me about the results, adjustments that need to be made and the time frame of when I need to schedule my next check. Eventually I’ll need to post new pictures of INR appointments! 🙂

I knew it was going to be low today, I woke up to a tiny little splinter hemorrhage under one of my fingernails. Even though last week my Hematologist said those aren’t of concern, I’m going back to my previous thoughts that they are a warning that my INR is low. That has been proven to me a couple of times. Low in this case is still in the I should be protected from major clots, however given the nature of Antiphospholipid Syndrome, I’m still in danger somewhat of microclots, severe headaches, dizziness, vision issues, and m/s like symptoms.

We talked about my diet over the last two weeks and the only thing that was really different is I had chickpeas. He said it is a possibility that I have an odd sensitivity to them so we will keep that in mind. He said it is possible that it might dip a little lower than what I’m at if I ate them on Saturday. He’s hesitant to bump me up more than what he did at this appointment, so he told me to take an extra dose of 17.5 mg this week. I’m taking 17.5 tonight, Tuesday (this is the extra dose), and Thursday. I’ll take 15mg on Wednesday. I go back Friday to get it rechecked, unless I start having severe headaches, dizziness, visual disturbances, etc. Then I am to call him and come in right away.

While there I showed him a rash that had appeared over the weekend and he diagnosed it as Tinea Versicolor and called in a prescription for a steroid cream. So for the next week I get to apply this cream 3x a day. He said the rash is pretty common in Lupus patients and I’ll probably see it again from time to time. Great? UGGG!

I also took the opportunity to ask a few questions that had been on my mind lately. I asked what physical activities I needed to avoid and he said it was more about weighing risk vs benefit. To make smart decisions and to keep him informed. I also asked if there were foods I should avoid since I am on an immunosuppressant. He told me no and explained that while we were suppressing my immune system we weren’t wiping it out completely. Essentially Imuran is keeping my immune system in check and making it act like a normal person’s would, instead of being in overdrive like mine is since I have the autoimmune issues I do have. He said if I wanted to though I could take Vitamin C. He then added to be really careful with Multivitamins because they have Vitamin K. Vitamin K will make my anticoagulant less effective.

So here we are, another dip on the INR rollercoaster, just when it looked like we had leveled out. My thoughts are it’s either the chickpeas, stress, hormones, or an impending Lupus flare. My husband inquired if it could be the fact that I have spent extra time in the sun this past week. Who knows really. All I know is I hope it is back up on Friday. We shall see.

Advertisements

10 thoughts on “What Happened? How Low Can We….NO.

    1. As long as you are taking it consistently and it hasn’t changed since you have been on it and it’s factored into your INR already it isn’t that big of a deal. It would only be a concern for me if I started one as it would probably decrease my INR and require me to take more Warfarin. Which I’m already on 15mg and 17.5mg doses depending on the day so I have to be really vigilant about my Vitamin K intake. It’s rather annoying. *SIGHS*

      Like

  1. You take a high dose of cumadin. My Inr last week was 2.1 I was taking 10mg 4 days and 11mg 3 days now I’m taking 11mg. When I take too much I get nose bleeds. I was getting head aches and dizzy, I didn’t know they were associated with cumadin. I’m eating lots of veggies to help me lose weight so doc says he’ll adjust cumadin accordingly.

    A lot of people with lupus need to advoid alpha sprouts. We tend to have allergic reactions. Also foods that boost the immune system like berries, vitamin C. Also beef should be eaten in moderation.

    Like

    1. Yep, I do take a mega dose of warfarin, but that’s what I need to keep my INR in the 3-4 range needed to treat my APS. I get my INR checked frequently to make sure I’m staying in my target range and that my INR isn’t too high. I haven’t had any bleeding issues in this range and it makes me feel a lot better.
      I learned about alfalfa sprouts and needing to avoid them not too long ago, makes me sad I love them on sandwiches and salads and such. Ah well. I’ve been avoiding immune boosters and I only eat beef once a week or so. Thanks for the tips!

      Like

  2. Sending you hugs and good energy. fyi, if you have a tendency for kidney stones, high levels of Vit. C can cause them. Found that out when an herbalist “dosed” me to counter my fragrance sensitivity. It’s all trial and error, eh? ((Hugs))

    Like

    1. I don’t take Vit C or eat Vit C rich foods because they boost the immune system and I already have a hyperactive Immune system. Well that and I’m on Topamax which makes me prone to stones! I didn’t realize Vit C can cause them though. Thank you for letting me know! ((HUGS)) How are you doing?

      Like

      1. Yes–I didn’t know either until I got one after being on mega dose of C. Did some research and was crushed to find that spinach and sweet potatoes also can cause them. And not drinking enough water, which happened often when I taught school.
        Could be lots better, could be lots worse. Cruddy, disrespectful treatment yesterday when I got my shot for the fragrance sensitivity. Foot hurts a lot, so I’m thinking there is tendon damage. Will find out Mon. if it needs surgery. My minister and wonderful wife left yesterday to move to Florida, so that adds to it. No need for me to wah, though. My adventures keep on rollin’. 🙂

        Like

      2. Spinach is on my eat very little list because of it’s vitamin K list. I miss my green leafy veggies SOOOOO much!!!! I love sweet potatoes. As for fluid intake I average around 100oz a day.
        I hope you don’t have to have surgery, foot surgery is really rough I’ve heard. I’ll keep you in my thoughts! Hope your minister and wife make it safely. Adventure on! i’m doing my best to keep moving forward, even if somedays it’s done so from the couch. HAHA!

        Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s